North Carolina, 2018Flash Flood in North Carolina, July 24, 2018
July 24, 2018 · NWS MHX · 1 event in 1 county or zone
Training thunderstorms produced some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms produced some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 24, 2:59 PM EST, 31 minutes earlier.
Area forecast discussion, Jul 24, 2:59 PM EST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Newport/Morehead City NC
359 PM EDT Tue Jul 24 2018
.SYNOPSIS...
High pressure will continue offshore as a weak frontal boundary
remains stalled to our west through Wednesday. The associated
warm and moist southerly flow will produce above normal chances
for showers and thunderstorms through mid week. The offshore
high pressure builds into the area Thursday and Friday, before
another front moves towards the region this weekend and brings
more unsettled weather.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 4 pm Tue...Based on present regional radar coverage, have
made adjustments to PoPs. Carried categorical PoPs along most
of the Outer Banks through 00Z with chance across the remainder
of the area. Then, chance PoPs from 00Z to 06Z. No change to
likely to categorical PoPs after 06Z.
Prev disc...Potential for heavy rain and flooding continues
with no significant change in pattern. Deep moisture will
continue to flow south to north over the area with upper trof
and surface low to the SW. Models show not much vort energy
passing through the flow this evening, so a temporary decrease
in coverage of convection is possible, but widespread showers
and storms are forecast after midnight as a strong disturbance
in the upper flow approaches from the south. Kept PoPs likely to
categorical over the region...highest coast. Could see another
1 to 2 inches with locally higher amounts. Flood watch continues
all areas thru tonight. Lows in the 70s will continue.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 240 pm Tue...Deep, warm, and moist southerly flow will
persist as neutral tilt broad upper low pressure remains over
the deep south states and sprawling Bermuda high pressure
remains offshore. This pattern remains conducive for widespread
showers and thunderstorms as long trajectories of high PW's are
directed into the eastern seaboard. The last in a series of
disturbances in the upper flow will move north through the
coastal plain during the day. This will amplify rainfall
potential again and therefore have kept PoPs categorical with
embedded thunder expected. Flash flood watch extended through
early Wed evening to account for this heavy rain potential.
Highs will be in the lower to mid 80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 AM Tuesday...Models remain in good agreement with the
pattern transitioning to more typical summertime pattern
Thu/Fri. More active weather may move back in for the weekend
into early next week.
The flow becomes SW as sfc low pres moves out of the region and
mid level upr low dampen out, and thus widespread heavy rain
threat comes to an end Wed evening and have a decreasing PoP
trend through the night. Lows in the lower to mid 70s.
Thursday through Friday...The persistent upper trough to our
west broadens and shifts northeast from the Deep South states
towards the Mid-Atlantic, with high pressure continuing
offshore. A more typical summer time pattern expected, and
lowered pops accordingly, with no higher than scattered to
isolated convection each day, mainly during the afternoon hours,
best chances along inland propagating sea breeze. Afternoon
highs more typical for the heat of the summer with readings near
90 inland to mid/upr 80s coast. Lows seasonably steamy with
readings in the 70s each night.
Saturday through Monday...24/00Z med range model suite in fairly
good agreement with broad upr trough amplifying across the Great
Lakes region this weekend, with sfc front sagging south into the
Mid Atlantic to Southeast states. It appears front will remain
north and west of E NC, though hts fall enough to warrant
somewhat better chances of showers/storms for the weekend into
Monday as afternoon convective coverage will be a bit more
widespread, esp for interior zones. Afternoon highs knocked back
a few degrees generally into the mid/upr 80s most areas.
Overnight lows still seasonably warm in the 70s.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wed/
As of 240 pm Tue...Widespread sub-VFR cigs/vsbys through the
short term in numererous to widespread showers and scattered
thunderstorms. Surface winds will continue southerly at 5-10
knots.
Long Term /Wednesday through Saturday/...
As of 330 AM Tuesday...Periodic Sub-VFR conditions are expected
through Wednesday due to the widespread showers and ocnl
thunderstorms. Lowered ceilings and visibilities will be most
likely through Wed with widespread coverage and extended
duration of showers and storms due to deep southerly flow. A
return to mainly VFR Thursday through Saturday as typical
summertime pattern returns with just scattered to isolated
showers/storms each afternoon.
&&
.MARINE...
Short Term /through Wed/
As of 240 pm Tue...Little change in pattern with high pressure
offshore and low pressure to the SW resulting in southerly flow
across the marine zones. Winds will average 15-25 kts with some
gusts to 30 kts on the coastal waters south of Oregon Inlet and
on the Pamlico Sound. However, on the Pamlico Sound winds may
decrease slightly to 15-20 knots tonight but will increase once
again Wednesday. These winds will keep seas on all coastal
waters running 5 to 9 feet through Wednesday.
Long Term /Wed through Saturday/...
As of 330 AM Tuesday...Ongoing SCA conditions for gusty
southerly winds and elevated seas will persist into Wednesday
night with continued tight pressure gradient between high
pressure offshore and low pressure inland. Winds and seas
gradually diminish Thu into next weekend with shift to more
typical mid- summer Bermuda high pattern with SW winds 5-15 kt.
Based on latest forecast, adjusted SCA ending to early Thu for
northern waters and Thu afternoon for southern and central
waters.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Wednesday evening for NCZ029-044>047-
079>081-090>095-098-103-104.
Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
098-103-104.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for AMZ135.
Small Craft Advisory until 6 AM EDT Thursday for AMZ150.
Small Craft Advisory until 5 PM EDT Thursday for AMZ152-154-
156-158.
&&
SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...TL
AVIATION...HSA/TL
MARINE...HSA/TLHazardous weather outlook, Jul 24, 3:05 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
405 PM EDT Tue Jul 24 2018
NCZ029-044>047-079>081-090>094-252015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
405 PM EDT Tue Jul 24 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Periods of heavy rain are expected to continue through tonight,
which could result in areas of localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
A prolonged period of unsettled weather will linger into Wednesday
night. Periods of heavy rain with localized flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ095-098-103-104-252015-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
405 PM EDT Tue Jul 24 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Flash Flood Watch.
Periods of heavy rain are expected to continue through tonight,
which could result in areas of localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Flash Flood Watch.
A prolonged period of unsettled weather will linger into Wednesday
night. Periods of heavy rain with localized flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 24, 12:58 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
158 PM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM MARINE TSTM WIND 2 E OCEANA PIER 34.70N 76.69W
07/24/2018 M40 MPH CARTERET NC MESONET
FORT MACON WEATHERFLOW.
&&
MSLocal storm report, Jul 24, 1:40 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 PM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM MARINE TSTM WIND AVON PIER 35.35N 75.50W
07/24/2018 M45 MPH AMZ152 NC MESONET
AVON OCEAN WEATHERFLOW.
&&
MSFlash Flood, Dare
- When
- July 24, 3:30 PM EST
- Where
- Dare County, 0.39 mi E of Kitty Hawk to 0.19 mi SE of Kitty Hawk
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.070, -75.693
U.S. 158 in Kitty Hawk was still passable, though some lanes were closed due to high water covering the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 24 to 28, 201817 deaths · 1 event
- Flash Flood and Hail in Colorado, July 24, 20181 death · $500,000 · 1.5 in hail · 18 events
- Flash Flooding and Debris Flow in Colorado, July 24, 2018$2.0 million · 4 events
- Flash Flood and Heavy Rain in North Carolina, July 24 to 25, 2018$500,000 · 3 events
- Flash Flooding and Flooding in Virginia, July 24 to 26, 2018$50,000 · 33 events
- Flash Flooding in Pennsylvania, July 24 to 25, 2018$62,000 · 6 events
- Drought in Texas, July 24 to 31, 20189 events
- Excessive Heat and Heat in California, July 24 to 28, 20188 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 24, 20187 events
- Excessive Heat and Heat in California, July 24 to 28, 20186 events
- Hail in Colorado, July 24, 20181.75 in hail · 5 events
- Flooding in North Carolina, July 24 to 26, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775591.